To view original article click here
By Breda Heffernan
Tuesday October 14 2008
A MOTHER of three died from an “incredibly rare” interaction between two anti-depressant medications she was prescribed.
The Irish Medicines Board will be warned about the risks of mixing Cymbalta and Tryptizol after the death of Rita Dowling (56).
Mrs Dowling from Ryevale Lawns, Leixlip, Co Kildare, slipped into a coma just hours after she arrived at the Accident and Emergency department of James Connolly Memorial Hospital in Dublin.
She died over two months later from complications of serotonin syndrome — when too much of the chemical governing mood is produced — having never regained consciousness.
Dublin city coroner, Dr Brian Farrell, said he will write to the Irish Medicines Board after hearing that there is a risk of suffering the syndrome due to an interaction between the anti-depressant drugs.
Mrs Dowling was prescribed the drugs at St Edmundsbury psychiatric unit in Lucan in April 2006 and remained an in-patient there until the end of May, so she could be observed by medical staff to ensure she didn’t suffer any adverse reaction to the new drugs.
However, six weeks after leaving the unit, Mrs Dowling suddenly became unwell and complained of persistent headaches, nausea and shaking of her arms and legs.
She arrived at Connolly Hospital at 7 pm on July 29, 2006, and within three hours had become “rigid and incoherent”.
In the early hours of the following morning she was placed on a ventilator and was transferred to the intensive care unit at the Mater Private for dialysis treatment after her renal system began to shut down.
She died on October 9 after suffering bronchial pneumonia and other complications of the syndrome. Prof Timothy Lynch, consultant neurologist at the Mater, told the inquest that serotonin syndrome usually comes on very quickly — in a matter of minutes or hours after starting a new course of medication.
However, there have been reported cases of gaps of six to 10 weeks between the change of medication and a patient becoming critically ill.
The court heard that the syndrome can be caused by the interaction of a range of drugs, and was seen in the 1980s when drug abusers at raves mixed a cocktail of cocaine and amphetamines or ecstasy.
“It’s rare, it’s not common. . . but it can happen,” he said.
“The majority of patients do well, unfortunately some develop renal complications which can be lethal. Physicians need to be aware of this interaction and keep an open mind.”
The inquest heard that Mrs Dowling was taking a number of medications before her death, including the antibiotic Flaxapen, although the role of this medication, if any, could not be established. Recording a narrative verdict outlining the circumstances of Mrs Dowling’s death, Dr Farrell offered his sympathies to her husband Sean and their three children.